Pennsylvania, 2007Flash Flooding and Flooding in Pennsylvania, July 5, 2007
July 5, 2007 · NWS PBZ · 13 events in 8 counties and zones
A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall amounts across Beaver county reached more than 4 inches in 2 hours with reports of 2 to 3 inches in 2 hours common in other counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective vortex ahead of a cold front over Lake Erie produced an area of thunderstorms with very heavy rainfall. Rainfall amounts across Beaver county reached more than 4 inches in 2 hours with reports of 2 to 3 inches in 2 hours common in other counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 5, 5:47 AM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 5, 5:47 AM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
647 AM EDT THU JUL 5 2007
.SYNOPSIS...
CONDITIONS WILL BE UNSTABLE TODAY AND EARLY TONIGHT AND RIPE FOR THE
DEVELOPMENT OF POSSIBLY SEVERE THUNDERSTORMS AS MOIST LOWLEVEL
AIR OVER OUR UPPER OHIO VALLEY REGION WILL BE TOPPED BY A PASSING
COLD UPPER LOW PRESSURE SYSTEM MOVING EASTWARD THROUGH THE GREAT
LAKES. THEN MIDWEST HIGH PRESSURE WILL BUILD ACROSS THE UPPER OHIO
VALLEY AND PROVIDE DRY WEATHER FOR THIS WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
WITH DAYTIME HEATING, THE STRATUS/FOG WILL LIFT INTO
STRATOCUMULUS AND CUMULUS. BY AFTERNOON, THE CUMULUS CAN GROW INTO
CUMULONIMBUS AS THE CURRENT MOIST LOWLEVEL AIR MASS OVER THE UPPER
OHIO VALLEY BECOMES TOPPED BY COLDER AIR ALOFT CAUSING A DEEP
UNSTABLE LAYER. THE COLDER AIR ALOFT IS ASSOCIATED WITH A
DEEPENING UPPER LONG-WAVE TROUGH AS SHOWN BY RECENT NAM AND GFS
MODEL RUNS. SEVERAL LOW PRESSURE SYSTEMS MOVING THROUGH THIS
STRENGTHENING NORTHWEST UPPER FLOW WILL PROVIDE THE LIFTING
MECHANISM TO HELP FORM BANDS OF THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT.
CONCUR WITH SPC THINKING THAT THESE COULD BECOME SEVERE AS SREF
MODEL RUNS CONTINUE TO SHOW CAPES GREATER THAN 1000 J/KG AND
EFFECTIVE SHEAR VALUES OF 30-40 KTS. THE HWO WILL HIGHLIGHT THAT
THE PRIME SEVERE THREAT WILL BE DAMAGING WIND AND THE SECONDARY
THREAT LARGE HAIL.
WITH NIGHTFALL, THE THUNDERSTORM THREAT WILL BEGIN TO ABATE AND
LIKELY HAVE ENDED BY AROUND MIDNIGHT. THERE CAN BE PATCHES OF LATE
NIGHT FOG INDUCED BY THE EVAPORATION OF SURFACE MOISTURE IN AREAS
THAT GOT SUBSTANTIAL RAINS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY/...
NAM AND GFS MODEL RUNS SHOW HIGH PRESSURE FROM THE MIDWEST BUILDING
INTO THE UPPER OHIO VALLEY THIS WEEKEND. THIS WILL HELP DRIER
LOWLEVEL AIR AND MORE STABLE CONDITIONS TO COME INTO THE UPPER OHIO
VALLEY. CONCUR WITH GFS AND NAM MOS VALUES, THAT TEMPERATURES WILL
BE CLOSE TO NORMAL THIS PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW THE UPPER JETSTREAM FLOW
PATTERN BECOMING ZONAL EARLY NEXT WEEK. THIS MEANS THE HIGH PRESSURE
THAT BROUGHT DRY, STABLE CONDITIONS THIS WEEKEND WILL MOVE EAST INTO
THE ATLANTIC OCEAN. HENCE GULF MOISTURE AND ATTENDANT INSTABILITY
WILL BE REINTRODUCED INTO THE UPPER OHIO VALLEY EARLY NEXT
WEEK...REALIZING THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP LATE
MONDAY INTO TUESDAY. CONCUR WITH GFS MOS TEMPERATURE VALUES THAT
SHOW A WARMER THAN NORMAL PERIOD EARLY NEXT WEEK.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
RECENT SATELLITE AND SURFACE DATA SHOW THE BANK OF STRATUS AND
FOG ACROSS OHIO HAS EXPANDED INTO WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA. HOWEVER, DAYTIME HEATING AND MIXING WILL
HELP THE STRATUS BANK TO LIFT INTO STRATOCUMULUS AND CUMULUS WITH
MOST TAF SITES HAVING VFR FLIGHT CONDITIONS (P6SM BKN035) BY 15Z.
STILL LOOKS AS THOUGH THUNDERSTORMS WITH SEVERE POTENTIAL CAN
DEVELOP THIS AFTERNOON AND EARLY TONIGHT AS THE CURRENT MOIST
LOWLEVEL AIR MASS BECOMES TOPPED BY COLDER TEMPERATURES
ALOFT...RESULTING IN UNSTABLE CONDITIONS. THIS COLDER AIR ALOFT
WILL BE ACCOMPANYING THE EASTWARD PASSAGE OF AN UPPER LOW PRESSURE
SYSTEM THROUGH THE GREAT LAKES. RECENT RUC MODEL RUNS SHOW
DEEP LAYER OF LIFT MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO
VALLEY THIS AFTERNOON, 17Z-20Z THROUGH THE KFKL-KDUJ CORRIDOR AND
20Z-23Z KZZV-KPIT-KLBE CORRIDOR AND SOUTH TO KMGW. THIS CONCURS
WITH MOST SREF MEMBERS THAT SHOWED THE BEST CHANCE OF THUNDERSTORMS
18Z-03Z WITH SUFFICIENT EFFECTIVE SHEAR FOR SEVERE DEVELOPMENT AS
INDICATED BY RECENT SPC THINKING. BRIEF IFR FLIGHT CONDITIONS CAN
DEVELOP IN THE THUNDERSTORMS WITH HEAVIER RAIN.
WINDS WILL GO FROM SOUTHSOUTHWEST 4-7KTS TO SOUTHWEST AND
WESTSOUTHWEST 9-15KTS MIDDAY INTO EARLY EVENING. WIND GUSTS MAY
BRIEFLY EXCEED 50KTS IN SEVERE THUNDERSTORMS. HOWEVER, IN TAFS,
MENTIONED GUSTS NEAR 30KTS.
LATE TONIGHT, THERE CAN BE POST-RAIN EVAPORATION-INDUCED PATCHY FOG
AND STRATUS WITH MAINLY MVFR FLIGHT CONDITIONS. WITH RENEWAL OF
DAYTIME HEATING AND MIXING FRIDAY, EXPECT VFR FLIGHT CONDITIONS,
THAT WILL PERSIST THROUGH SUNDAY.
AS LOWLEVEL MOISTURE BEGINS TO INCREASE LATE SUNDAY, THERE WILL BE A
POSSIBILITY OF PATCHY MVFR FLIGHT CONDITIONS IN LATE NIGHT FOG EARLY
MONDAY AND TUESDAY...AND IN MAINLY AFTERNOON AND NIGHTTIME
THUNDERSTORMS.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 5, 3:27 AM EST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 AM EDT THU JUL 5 2007
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
427 AM EDT THU JUL 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON
INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS NO SEVERE WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Event by event
10 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Beaver
- When
- July 5, 11:25 AM EST to 2:00 PM EST
- Where
- Beaver County, Aliquippa
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- NWS Employee
- Coordinates
- 40.620, -80.280
A retired NWS employee reported flash flooding in Aliquippa, Monaca, and surrounding towns from rainfall of 3 to over 4 inches in 2 hours. Over 500 buildings and homes sustained damage across Beaver county with around 50 families displaced from homes.
Flash Flood, Allegheny
- When
- July 5, 11:46 AM EST to 2:00 PM EST
- Where
- Allegheny County, Glenshaw
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -79.970
Law enforcement reported roads closed in Shaler Township due to flash flooding.
Flash Flood, Allegheny
- When
- July 5, 12:05 PM EST to 2:00 PM EST
- Where
- Allegheny County, Glenshaw
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.550, -79.970
Law enforcement reported roads closed due to flash flooding in Ross Township.
Flash Flood, Beaver
- When
- July 5, 12:06 PM EST to 2:00 PM EST
- Where
- Beaver County, Industry
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.650, -80.420
A trained spotter reported State Road 68 was closed due to flash flooding between Industry and Midland.
Flash Flood, Armstrong
- When
- July 5, 12:43 PM EST to 3:00 PM EST
- Where
- Armstrong County, 1 mi SSE of Maysville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.557, -79.443
Emergency management reported water street closed due to flash flooding south of Maysville.
Flash Flood, Westmoreland
- When
- July 5, 1:05 PM EST to 1:30 PM EST
- Where
- Westmoreland County, Latrobe
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -79.380
A trained spotter reported water in homes and streets closed due to flash flooding.
Flash Flood, Washington
- When
- July 5, 1:09 PM EST to 3:30 PM EST
- Where
- Washington County, Washington
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -80.250
A trained spotter reported RT 18 1 mile north of I-70 closed due to flash flooding with Catfish Creek out of its banks.
Flash Flood, Indiana
- When
- July 5, 1:15 PM EST to 3:00 PM EST
- Where
- Indiana County, 3 mi SW of Clarksburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.499, -79.410
Emergency management reported roads closed in Saltsburg due to flash flooding.
Flash Flood, Westmoreland
- When
- July 5, 1:30 PM EST to 1:45 PM EST
- Where
- Westmoreland County, Avonmore
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -79.470
Emergency management reported that roads were closed in Avonmore with small streams out of their banks.
Flood, Allegheny
- When
- July 5, 2:00 PM EST to 5:00 PM EST
- Where
- Allegheny County, Glenshaw
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.550, -79.970
Flooding continued across Shaler and Ross townships with standing water across roads slowly receding.
Flood, Beaver
- When
- July 5, 2:00 PM EST to 5:00 PM EST
- Where
- Beaver County, Aliquippa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -80.280
Emergency management reported standing water on roads in Aliquippa and Monaca as well as surrounding towns. The water was slowly receding.
Flash Flood, Fayette
- When
- July 5, 2:25 PM EST to 4:30 PM EST
- Where
- Fayette County, Connellsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -79.580
Emergency management reported roads closed and water in some homes due to flash flooding.
Thunderstorm Wind, Mercer
- When
- July 5, 3:00 PM EST
- Where
- Mercer County, Sandy Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.350, -80.080
Emergency management reported trees down in the Sandy Lake and Stoneboro areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 5, 20071 injured · $63,000 · 1.5 in hail · 36 events
- Flash Flooding and Flood in West Virginia, July 5, 2007$62,000 · 5 events
- Damaging Wind in Arizona, July 5, 2007$75,000 · 60 kt wind · 1 event
- Lightning Strikes in Pennsylvania, July 5, 2007$43,000 · 3 events
- Flash Flooding and Hail in Oklahoma, July 5, 2007$23,000 · 61 kt wind · 14 events
- Damaging Winds in Michigan, July 5, 2007$35,000 · 60 kt wind · 2 events
- Damaging Winds in Nebraska, July 5, 2007$30,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in Michigan, July 5, 20072 injured · $3,000 · 1.25 in hail · 9 events
- Flash Flood and Lightning Strike in Florida, July 5, 2007$30,000 · 2 events
- Flash Flooding and Damaging Wind in Arkansas, July 5, 2007$25,000 · 52 kt wind · 5 events
- Flash Flooding in Colorado, July 5, 2007$20,000 · 2 events
- Flash Flooding in Texas, July 5, 2007$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48171, 48173, 48174, 48172, 48175, 48177, 48180, 48179, 48181, 48183, 48184, 48182, 48185.